Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 3, NWS San Angelo, TX

February 22, 201210 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 22, 2012, 1:07 PM CST for 10 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 1:07 PM CST (19:07 UTC)
Expired
Feb 22, 2012, 6:00 PM CST
In force
5 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Sterling County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 88 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4221 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WWUS84 KSJT 221907
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
107 PM CST WED FEB 22 2012

...DANGEROUS FIRE WEATHER CONDITIONS IN PORTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY THIS AFTERNOON...

.A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL
BRING SOUTHWEST TO WEST WINDS TODAY. DRY WESTERLY AIR WILL
CONTINUE TO MOVE INTO THE REGION LATE THIS AFTERNOON...RH VALUES
HAVE FALLEN BELOW 20 PERCENT AND SUSTAINED WINDS HAVE CLIMBED INTO
THE 20 TO 30 MPH RANGE. THIS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS...MAINLY ALONG AND WEST OF A LINE FROM SAN ANGELO TO
ABILENE TO THROCKMORTON. WINDS SUBSIDE AROUND SUNSET.

TXZ049-054-064>066-071-072-098-113-127-230000-
/O.NEW.KSJT.FW.W.0003.120222T1907Z-120223T0000Z/
/O.CON.KSJT.FW.A.0002.120223T1800Z-120224T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-JONES-
TAYLOR-
107 PM CST WED FEB 22 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN CONCHO
VALLEY AND WESTERN BIG COUNTRY...

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF WEST CENTRAL
TEXAS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...HASKELL...JONES...TAYLOR. 

* WIND...WEST AT 20 TO 30 MPH WITH POSSIBLE GUSTS OVER 40 MPH.

* HUMIDITY...10-15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ073-076-077-099-114-128-139-140-154-155-168-170-230000-
/O.CON.KSJT.FW.A.0002.120223T1800Z-120224T0000Z/
CONCHO-CROCKETT-SCHLEICHER-THROCKMORTON-SHACKELFORD-CALLAHAN-
COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-MASON-
107 PM CST WED FEB 22 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF WEST CENTRAL
TEXAS...

* AFFECTED AREA: IN TEXAS...CONCHO...CROCKETT...SCHLEICHER...
  THROCKMORTON...SHACKELFORD...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...SAN SABA...MENARD...MASON. 

* WIND...WEST AT 20 TO 30 MPH WITH POSSIBLE GUSTS OVER 40 MPH.

* HUMIDITY...10-15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 11:41 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 22, 11:41 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 AM CST WED FEB 22 2012

.UPDATE...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS TERMINALS
THROUGH THE PERIOD. WIND SPEEDS WILL BE THE BIGGEST
CONCERNS...WITH SPEEDS GUSTING UP NEAR 30KTS ACROSS THE CENTRAL
AND NORTHERN SITES. AFTER A BRIEF LULL OVERNIGHT...WIND SPEEDS
WILL INCREASE AGAIN THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 605 AM CST WED FEB 22 2012/

DISCUSSION...

LOOK FOR VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE
NEXT 24 HOURS. SEE THE BELOW AVIATION.

AVIATION...

A DEVELOPING SURFACE TROUGH OF LOW PRESSURE WILL CREATE GUSTY
SOUTHWEST TO WEST WINDS ACROSS WEST CENTRAL TEXAS TODAY.
ALSO...THE LATEST SATELLITE DATA INDICATE STRATUS HAS DEVELOPED
ACROSS THE TEXAS HILL COUNTRY AND IS TRYING TO SPREAD INTO OUR
NORTHWEST HILL COUNTY COUNTIES. THUS...I DECIDED TO INCLUDE A
TEMPO GROUP FOR THE JUNCTION TERMINAL FOR MVFR CEILINGS UNTIL 15Z.
OTHERWISE...VFR CONDITIONS WILL DOMINATE. GUSTY SURFACE WINDS WILL
LIKELY CONTINUE FOR A FEW HOURS AFTER SUNSET THIS EVENING...BEFORE
THEY DIMINISH TO AROUND 10 KNOTS FOR THE OVERNIGHT HOURS.

HUBER

PREV DISCUSSION... /ISSUED 403 AM CST WED FEB 22 2012/

SHORT TERM...
TEMPERATURES WELL ABOVE SEASONAL NORMALS WILL CONTINUE ACROSS
WEST CENTRAL TEXAS TODAY AND TONIGHT. LOTS OF SUNSHINE
TODAY...ALONG WITH GUSTY SOUTHWEST TO WEST WINDS...WILL PUSH
AFTERNOON HIGHS INTO THE 80S FOR MOST OF WEST CENTRAL TEXAS SOUTH
OF INTERSTATE 20. IN ADDITION...A SURFACE TROUGH OF LOW PRESSURE
WILL MOVE EAST ACROSS WEST CENTRAL TEXAS TODAY AND PRODUCE WEST
DOWNSLOPE WINDS ACROSS WEST CENTRAL TEXAS. OVERNIGHT
TONIGHT...SOUTHWEST TO WEST WINDS WILL CONTINUE. THESE CONTINUING
DOWNSLOPE SURFACE WINDS WILL HELP HOLD OVERNIGHT LOWS TONIGHT
MAINLY IN THE 50S.

HUBER

LONG TERM...
WELL-ABOVE NORMAL TEMPERATURES WILL OCCUR THURSDAY...AS 850 MB
TEMPERATURES CONTINUE TO CLIMB...AND WEST WINDS WITH DOWNSLOPING
OCCUR AHEAD OF AN APPROACHING COLD FRONT. THE GUSTY WEST WINDS
WILL ALSO BRING AN INTRUSION OF VERY DRY AIR...RESULTING IN A
HEIGHTENED FIRE WEATHER CONCERN ACROSS THE BIG COUNTRY AND CONCHO
VALLEY IN THE AFTERNOON. PRESENCE OF HIGH CLOUDS MAY REDUCE THE
TEMPERATURE CLIMB SLIGHTLY...BUT READINGS ARE STILL EXPECTED TO
REACH THE LOWER TO MID 80S FOR HIGHS ACROSS MOST OF WEST CENTRAL
TEXAS. THE RECORD HIGH FOR THURSDAY AT SAN ANGELO OF 85 DEGREES
/SET LAST YEAR/ COULD BE IN JEOPARDY OF BEING TIED OR PERHAPS
BROKEN.

AS AN UPPER TROUGH DEEPENS INTO THE MIDWEST AND CENTRAL PLAINS
THURSDAY...ASSOCIATED COLD FRONT WILL PUSH SOUTH INTO THE NORTHERN
BIG COUNTRY BY LATE AFTERNOON. TIMING OF ARRIVAL OF THIS FRONT
WILL HAVE AN EFFECT ON MAX TEMPERATURES ACROSS THAT AREA. CARRYING
HIGHS IN THE MID TO UPPER 70S ACROSS OUR FAR NORTHERN COUNTIES...
BUT THIS MAY NEED ADJUSTING IN LATER FORECASTS AS TIMING OF THE
FRONT BECOMES BETTER DEFINED. COLD FRONT WILL PUSH SOUTH OF
INTERSTATE 20 ON TUESDAY EVENING...AND SHOULD REACH THE INTERSTATE
10 CORRIDOR BY MIDNIGHT. GUSTY NORTH WINDS WILL FOLLOW PASSAGE OF
THIS FRONT WITH THE HIGHER SPEEDS LASTING FOR A FEW HOURS AFTER
FRONTAL PASSAGE.

TEMPERATURES WILL BE MUCH COOLER ON FRIDAY WITH NORTH TO NORTHEAST
WINDS AND MOSTLY SUNNY SKIES...AS SURFACE HIGH BUILDS SOUTHEAST INTO
TEXAS. MINIMUM TEMPERATURES EARLY SATURDAY MORNING EXPECTED TO BE IN
THE LOWER TO MID 30S...AS SURFACE HIGH SETTLES ACROSS CENTRAL TEXAS.
LIGHT RETURN FLOW DEVELOPING UP THE RIO GRANDE VALLEY MAY BRING SOME
PATCHY LOW CLOUDS TO OUR SOUTHWESTERN COUNTIES BY DAYBREAK SATURDAY.

RETURN FLOW COMMENCES IN EARNEST SATURDAY...AS VIGOROUS UPPER
TROUGH IS FORECAST TO MOVE ACROSS THE INTERMOUNTAIN WEST WITH
SURFACE LOW PRESSURE DEVELOPING IN THE LEE OF THE CENTRAL ROCKIES.
FOR OUR AREA...INCREASING AND GUSTY SOUTH WINDS WILL DEVELOP...
ACCOMPANIED BY AN INCREASE IN LOW-LEVEL MOISTURE AND CLOUDS. THE
AFOREMENTIONED UPSTREAM DEVELOPMENT WILL HELP TO KICK AN UPPER LOW
OUT FROM THE SOUTHERN BAJA REGION THURSDAY NIGHT INTO MEXICO ON
FRIDAY. THIS SYSTEM IS PROGGED TO OPEN INTO A WAVE AND LIFT OUT
ACROSS SOUTH TEXAS ON SATURDAY. THE BETTER RAIN CHANCE WITH THIS
SYSTEM SHOULD STAY SOUTH OF OUR AREA...AND CURRENTLY HAVE A LESS
THAN 15 POP FOR OUR SOUTHERN COUNTIES SATURDAY.

GOING WITH A DRY FORECAST AT THIS TIME FOR SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK. A PROGRESSIVE UPPER LEVEL FLOW PATTERN
IS PROGGED...WITH A DRY COLD FRONTAL PASSAGE POSSIBLE ON MONDAY.
THE 00Z GFS INRODUCES SOME LIGHT QPF BEHIND THE FRONT MONDAY
NIGHT INTO TUESDAY. WITH THE UNCERTAINTY IN THE DAYS 6-7 TIME
FRAME HOWEVER...KEEPING THE POPS BELOW 15 PERCENT AT THIS TIME.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78  51  81  37  59 /  10  10   0   0   0
SAN ANGELO 	 82  50  85  41  60 /  10  10   0   0   0
JUNCTION 	 82  51  83  43  63 /  10  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...MASON...MCCULLOCH...MENARD...NOLAN...
RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...STERLING...
TAYLOR...THROCKMORTON...TOM GREEN.

&&

07
Hazardous weather outlook, Feb 22, 5:08 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 AM CST WED FEB 22 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
508 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST OF WEST
CENTRAL TEXAS THURSDAY AFTERNOON. DRY AIR AND VERY GUSTY WEST WINDS WILL
CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. THE GREATEST
THREAT THURSDAY AFTERNOON WILL BE THE POTENTIAL FOR FIRES TO
SPREAD QUICKLY AND SUDDENLY BECOME OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 5:52 AM CSTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 16 more13 hr

Nearby

Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.